I received some feedback after writing about tapering Suboxone and I would like to share the information and suggest a new way to think about buprenorphine during the tapering process. Suboxone is a very potent drug, and stopping requires more information.
First, it has already become clear to me that Zofran, or odantreson, is not the big answer for opiate withdrawal that everyone is hoping for. As I have said several times, someday there will be a medication that prevents tolerance, and I would expect the such medication to affect withdrawal as well, as the two processes are closely related. On the other hand, it is possible that such a medication would prolong withdrawal, by preventing the plasticity required for the receptors to return to normal.
Buprenorphine is a very potent drug. This is the essential problem when tapering Suboxone; there is not a low-dose formulation available to taper in the lower dose ranges. The best way to understand the problem is to realize that buprenorphine is a ‘microgram’ medication– not a ‘milligram’ medication like oxycodone. When I worked as an anesthesiologist I would give a woman in labor 50 micrograms of buprenorphine intravenously– or 0.05 mg. Buprenorphine is taken orally (trans-mucosally) and has a ‘ceiling’ potency at a dose of 2 mg or 2000 micrograms. If you are taking a quarter of an 8-mg tablet, you are still at the maximum effective dose of buprenorphine!! Whether taking 16 mg, 32 mg, or 2 mg of buprenorphine, your tolerance is very high; as high as it would be if you were taking 30 mg of methadone per day.
The standard way to taper a long-acting opiate like methadone is to reduce the dose by 10 % every month. So if you wanted to reduce the amount of withdrawal, you would go from 2 mg or 2000 micrograms of buprenorphine once per day to 1.8 mg (1800 micrograms) per day, and then a month later change to about 1.6 mg (1600 micrograms) per day. Note that the reduction amount does not stay constant; each month the dose is reduced by 10 % of the current dose. So after about 4 months, you will be at 1 mg per day, and from there you would reduce to 900 micrograms per day. The problem? These 900 micrograms would be 9/10ths of an eighth of a Suboxone tablet! How do you measure THAT every morning?
Things get worse; remember that buprenorphine is very potent. You don’t want to ‘jump’ from that 900 microgram dose, as it still represents significant opiate tolerance and will result in significant withdrawal. So you keep tapering… down to 500 micrograms per day… keep going down each month, to 300 micrograms/d or lower. Beyond the logistics of working with such small pieces of Suboxone, it should be obvious that tapering off Suboxone is best considered a long-term process.
One more important point that will help you understand the withdrawal from opiate medications… the body generally reacts to change in a ‘logarithmic’ fashion, not in a ‘linear’ fashion. And when responding to change, the relative amount of the change is a more accurate predictor of symptoms than an absolute value. To explain my point using opiate effects, the withdrawal experienced by a person is probably similar when changing his daily dose of methadone from 300 mg per day to 100 mg per day– a change of 200 mg– to the withdrawal experienced when changing from 30 mg to 10 mg — a change of 20 mg. So at the end of your taper off buprenorphine, even though the numbers of milligrams or even micrograms seem tiny, and you are taking a piece of Suboxone the size of a speck of dust for your daily dose, you may still have a bit of withdrawal when you stop!
Finally, yesterday I had my third patient who stopped Suboxone abruptly and had no withdrawal. She was taking 16 mg per day–correctly– when her parole was revoked, forcing her into jail where she had to stop Suboxone without any taper. Like two other patients of mine, she claims she had no withdrawal! I do not know why that would be the case– I have a couple of ideas but will spare us all that discussion at 10 PM on a Saturday!
As always, thank you for stopping by and reading; thanks more for subscribing, and thanks even more for referring something you like to Stumble upon, digg, or the other services to help keep my ‘page rank’ up there. If you are a publisher or have access to a booking agent, please consider helping me get a collection of my posts into paperback book form. Finally, drop a 20 in the ‘donation’ box and you will buy yourself an e-mail consult– I try to answer without the 20 as well, but I get more and more questions and never get to all of them.
Opiate dependence stinks. I hope Suboxone is helping you deal with it; if you are struggling, please consider asking for help. All of us addicts want to do everything for ourselves and call our shots. Look how well that has worked!
acumark · February 24, 2009 at 7:30 pm
I’m tapering now on buprenorphine. I’m reading how difficult it is at the end because of needing to divide the tablets into incredibly small pieces to get a decent slow taper from 2 mg down. I’ve been using a liquid preparation, made by a pharmacist in NYState. I use a 1 ml “syringe” – no needle just to measure. The bupenorphine is made in different concentrations ie: 6mg/ml.etc. So I can take .5 ml and get 3 mg of bup., etc. right down to .5 mg.
It seems to solve the problem lots of people are complaining about the backend taper. I’m at 6mg/day down from 16mg/day with no significant w/d. I’m doing the 4 day cut 25% off method. Just started doing therapy- I highly recommend some support. Dogs help too!
Good luck all.
Askingforhelp · February 26, 2009 at 9:21 am
Hello doc – After weeding out all the misinformation on suboxone which can be found on the ‘internets’, I now I read your blog pretty much exclusively. I have an imporatnt time sensitive issue here and could use your advice. Please excuse me as I am having trouble navigating and I’m sure there is a better way to contact you, but here goes.
I have been on Suboxone/Subutex in some form since March 2008, after a 3 y/o long affair w/opiates and dangerous amounts of Tramadol. I recently went rapidly down from 20 mg/daily to 8-10mg/daily. Feeling not too bad – just sleepy w/lack of energy. I’m pretty much maintained at 8 mgs right now and hoping to stay that way until I go down to 4 mgs and stay there for awhile.
I will be w/o the subs for 2 days here (took my 8 mgs today and am out of town, like a dumbo cannot get my hands on my rx until Sunday.) I do however have access (per my dr) to methadone. I plan on maintaining w/as little as possible (30 mg max) for the next 2 days, and then going back to my subutex, 8 mg/daily. I was wondering if you could give me any info you may have on taking an intermediate dose of methadone during subutex/suboxone maintenance tx?
Basically, my concern is whether i will have to wait the requisite 48-56 hrs (or longer!!!) you would normally have to after stopping the methadone (on Sunday — after taking it only Friday & Saturday) before transitioning back to the subutex? I’ve heard if you are stabilized on the Subutex beforehand, then you shouldn’t have to wait as a long as if this were a typical ‘sub induction’ when only taking a couple days worth of methadone between – but I’m not sure?
I’ve tried to contact my sub doctor but have not yet heard back. I really do NOT want to jeaporadize my recovery w/a drawn out w/d and possible relapse (which is the reason I got on the subs in the first place – always relapse w/cold turkey) – so I do feel this is a matter of not only my recovery, but of life and death. I know I need to speak to my doctor – do you have any advice for me? I wonder if I’d be better waiting it out cold turkey until Sunday? I just know how awful I feel when I miss my usual sub dose – going through the emotional roller coaster I’ve been on, and needing to work over the weekend, I feel like my recovery will be at risk! Any advice? (p.s. if anyone reads this and knows of the docs email address please let me know – thanks!)
Haley · September 23, 2017 at 5:40 pm
I did an incredibly slow taper of subs, I took a whole year. I was on 6 mg for 4.5 years when I started my taper. I immediately jumped to 4 mg and then took it super slow; the last 4 months of the taper I was taking .5 mg every third day and continually adding days until I was done. I can honestly say that I had no withdrawal symptoms at any point in the year other than mental ones because I was so used to dosing. If you are very afraid of the taper, as I was, and you don’t have a deadline, as I didn’t, I encourage an incredibly slow taper. It also gives you that cushion room to fully accept being chemical free and strengthen your program of recovery to armor you against any potential relapse. Walking around free from any chemical dependence is such an amazing feeling after such a long period of reliance!
Jeffrey Junig MD PhD · October 3, 2017 at 7:51 am
Sounds like you did it right. Good job!